Sunday, April 19, 2009

Alzheimer’s Patients on Atypical Antipsychotics Experience “Significant” Weight Gain

Some newer, atypical, or second-generation, antipsychotic medications have been found to have two serious adverse reactions. The drugs both lower so-called “good” cholesterol and cause weight gain in older Alzheimer patients.

HealthDay News reports that in a study of over 400 elderly patients, medications such as Zyprexa (olanzapine) and Seroquel (quetiapine) were both linked to “significant” weight gain, saying that those patients specifically taking Zyprexa “experienced increases in waist circumference and declines in HDL cholesterol,” as well. The study also revealed that the weight gain correlated to the amount of time the patient was on the medication; the longer the patient was taking the drug, the more weight gained, said HealthDay News.

The findings from the Clinical Antipsychotic Trials of Intervention Effectiveness—Alzheimer’s Disease (CATIE-AD) study, were funded by the U.S. National Institute of Mental Health (NIMH), said HealthDay News, and appear in the April 15 issue of the American Journal of Psychiatry. “These findings are especially troubling, because antipsychotics are associated with a higher risk of death and cerebrovascular adverse events in patients with dementia. They’re often used to minimize disruptive symptoms (such as psychosis or agitation), but patients should be monitored more closely,” said lead investigator Dr. Lon S. Schneider, in an American Psychiatric Association news release, quoted HealthDay News. The team noted that similar “metabolic side effects” have been seen in schizophrenia patients taking the newer antipsychotics, said HealthDay News.


No comments: